AIBU to worry about taking the pill?(33 Posts)
Firstly, I'm not sexually active at the moment.
But I've had very painful and irregular periods since my teenage years. I also have premenstrual acne breakouts and excessive hair growth on my face and chest.
I have mild PCOS (so I've been told)
I've been asked to go on the birth control pill for about 6 months to see if this will help my skin and periods.
Is it worth it? I've never used hormonal birth control before so I'm very worried about side effects.
Can anyone tell me if there's anything to worry about?
I'm mainly worried about weight gain. I used to be overweight and it killed my confidence. I struggled for years to bring my weight down to what it is now and I don't want to take a medicine that might cause weight gain.
I'm basically looking for experiences with the pill and if anyone can tell me whether I should try it for six months or not!
I have pcos. I have to say the pill really didn't agree with me, I think because my body is not used to all those female hormones rather than male ones. It made me very tearful and sensitive.
I felt similarly during puberty, pregnancy and breastfeeding. I also get bad pmt.
I have a friend with pcos who felt similarly.
That said we are only two people and clearly have not tried all the types of pill going!
I've been on the pill for 10 years. I've had no weight gain caused by the pill, no side effects, it's worked as a contraceptive for me (but it doesn't for others, so condoms are always a good idea too).
I'm not more hormonal on it, no mood swings, literally nothing.
There are various types of pill and you may need to jump between a few to find the hormone mix that works best for your body. I wouldn't worry, though.
Also, none of what I have said is based on any scientific or medical evidence!
You may need to try a few until one works for you but it's definately worth a shot. I would advise pill over coil/injection/implant as you can simply STOP the pill if it doesn't agree with you and it drops out of your system pretty fast if you've not been on it long.
It helps my periods although I'm on one which stops periods totally in 95% of women, guess who is in the 5% grrrrr.
there has never been any proof that any contraceptive pill causes weight gain. It can possibly cause increased appetite but that is not the same thing.
there can be real side effects, or you may not get any. If you do, there are many different types of pill. Other people's experiences are of no value as everyone reacts differently. Many, many women have no trouble at all with the pill.
give it a try and see how you get on.
I've been on the pill for 10 years, with occassional breaks. Honestly I put weight on when I come off the pill, I think maybe taking it curbs my appetite a bit, so everyone is different.
The good thing about the pill is that if you don't like it, you can stop taking it and any side effects stop relatively quickly, which you can't do with the implant or injection.
I've been on the pill, implant and injection for 10+ years.
I got fat because I ate too much... Not the pill's fault.
Not even a pregnancy scare.
I'm sick of painful periods and acne breakouts! And hair where it shouldn't be.
I just wanted to make sure it was all worth it
I've had depression and anxiety in the past so I was worried that the pill might start all that again.
From what I've gathered from the responses, I might have to try different brands to see which one works for me.
I've tried pill for a month and ended up with horrible backne, 7 kilo more weight and no wish to have sex whatsoever.
I also tried patch and my period didn't stop for a month.
So hormonal treatment is not for me.
But if they will do the tests to find what pill is the best for you, then I don't see why not.
Pcos is linked to weight gain though isn't it?
If I were you I'd try it out (if you are over 18).
I found I had to try a few different brands to find one that suited me so don't give up if the first/second/third doesn't suit!
Taking the (combined) pill (this is different from mini/pop pills-be careful to make the distinction) has health benefits & risks.
Because it stops ovulation it decreases the chance of ovarian cancer, which is known as the silent killer of women.
It is however linked to increases in other cancers.
It increases the risk of dvt, but different brands vary very greatly in this.
Some women have a terrible time on combined pills (mood swings/ loss of libido) but you won't know if this will happen to you unless you have tried a few.
I used the pill for 11 years without any negative side affects (I only stopped as I wanted to conceived).
When I stopped I was horrified by how painful my periods were and was annoyed at how obvious my PMS mood swings were. I found that the pill prevented the mood swings and led to regular painless periods.
If you are concerned you could ask the Doctor to prescribe something with a lose hormone dosage. I was happy with both Cilest and Mercillon - these both have low dosages and, as I mentioned earlier, no side affects for me.
I suggest that you avoid Microgynon. I tried this for 3 months or so and found the mood swings to be unbearable. No such problems with Cilest or Mercillon.
I have terrible skin and although other pills haven't made a difference, Cilest has been amazing for me.
Microgynon didn't agree with me, I had a very upset stomach. I think as others said its just trial and error. Some work well for some people and not others.
Agree with pp re the injection - if they recommend this don't do it, I've been on it for 6 years and have put on 1.5 stone, my diet hasn't changed and my nurse has said this will be because of the hormones, it's very common with it. It is also going to be probably a year until I have a period after stopping (I'm 4 months into this now).
I have used the Pill for over 20 years, only breaking to conceive, have and feed my two children. It took a few attempts to get to the one which suits me best, but three was some messing due to the pill scare in the nineties. Even though I have not needed it as a contraceptive for the past 5 years, I remain on it as it makes me feel better- my skin, largely, and the lack of periods, as I take my packets back to back. I have not had any weight gain due to it specifically, and have no other side effects.
I would say go for it!
I was put on a pill for PCOS when i was a teenager, and they warned me that i souldn't expect results on the acne for 18 months, so a 6 month trial mightn't show much effects on that. However period pain etc got better a lot quicker
Definitely not going to get the injection! Or the implant. I don't want to stop my periods, just make them regular and less painful.
I took the combined pill for a couple of years and it caused migraines which got progressively worse. They should have taken me off it straight away but didn't and it was only when I had the migraine from hell complete with loss or vision, speech and feeling in the left side of my body resulting in hospital admission that they did. Never had another migraine.
The progesterone only pill was fine - it's estrogen that caused the problem or varying levels of it - but don't know if that helps for PCOS or not?
Anyway I think for most people it's fine but just be aware that if it causes migraine or if you suffer from migraine in the first place it may not be suitable.
many wise words. You'll get an assessment before it is prescribed, give honest answers.
if by any chance you smoke, stop. Smoking is obviously daft, combining it with the pill is nuts.
If you're worried about depression, mention it when you go for the pill, and monitor your moods. After my second child I think I had 3 different types of pill - the first made me bleed almost constantly, the second made my mood go through the floor, and the third seems (touch wood) to be working out brilliantly. Because the mood difference was so noticeable I got my prescription changed really quickly.
The only side effect I had during taking it was loss of libido (so that really helped with the contraceptive side of things. Didn't effect my weight. When I stopped taking it both times I shed a lot of hair. Didn't go bald or anything but hair thinned out but then grew back. I was on Femodene but I think this is common to a lot of pills but doesn't effect everyone.
I was on Microgynon 30 from age 15 until I was 23. Never had any weight gain relating to the pill. Before going on the pill my periods were very heavy and painful. They became as regular as clockwork once on the pill.
I was changed to a different pill at 23 after I had DS, because I was breastfeeding. I was only on that for about two months and was put back on Microgynon 30. Periods were only ever once every few months and I was experiencing irregular bleeding. Switched to Loestrin when DS was a year old but periods still didn't come back regularly, but irregular bleeding disappeared. Then I had a massive acne breakout so they put me on something else which was supposed to help. This made me skin dry up really bad and I still had the acne so they put me back on Loestrin and gave me antobiotics for my skin. Last year I was diagnosed with PCOS, which I suspect I've had since I was about 11. Still on Loestrin, I've had one day of bleeding this year. Been told that until I come off the pill they don't know if my body even has periods. Skin has cleareed up though. Never got pregnant while on any of the pills either.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.